Thunderstorm Wind, Louisa
- When
- May 14, 1:45 PM EST
- Where
- Louisa County, 2.64 mi NW of Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -78.280
Damage to a roof on a barn occurred.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 12:56 PM EST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
156 PM EDT SAT MAY 14 2016
.SYNOPSIS...
A secondary cold front over the Great Lakes and Ohio Valley will
move through the Middle Atlantic States later today into this
evening, bringing scattered showers and thunderstorms with it.
Behind this cold front, cool and dry Canadian high pressure will
build across the east coast for Sunday into Monday. The next storm
system will affect the area Tuesday into Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A vigorous trough is digging across the Ern Great Lakes this
morning, with an associated cold front extending to the sw across
the wrn slopes of the Appalachians. Showers and few tstms precede
the front this morning from wrn PA into WV. Locally, the sky is
sunny with the exception of a band of mid-clouds from the Nrn Neck
to the MD Ern Shore. Morning fog is rapidly dissipating.
Temperatures as of 10 am are quickly rising through the 60s and
into the low 70s. Dewpoints are generally in the low/mid 50s, with
some low 60s lingering across ne NC.
The cold front over the Ohio Valley will pass through the area
later this afternoon into this evening. With the expectation for
some sunshine this morning, there should be an opportunity for
some diabatic warming and modest destabilization with MLCAPE
values approaching 500-1000 J/KG. This destabilization combined
with the vigorous short wave energy and sharp cold front may
allow for thunderstorms to develop along the front this afternoon
into this evening. The various CAMS are in fairly good agreement
in this occurring. Although the instability is not the best, the
combination of strong mid level flow of 50-70 KT combined with an
inverted-V type sounding would suggest that any stronger
convective updraft could see strong to severe wind gusts. In
addition, wet bulb zero levels are generally below 9000 FT AGL, so
one could not rule out larger hail with any storm. Still, the
expectation is that there will be only pockets of lower stability
and as such only expect isolated severe storms at best. Will
continue with likely POPs across the north this afternoon and
maintain chance POPs across far southern VA and NE NC. Will
quickly end pops behind the front from west to east late this
afternoon into early this evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Behind the cold front, cool and dry Canadian high pressure will
build across the region. This will allow for a dry overnight and
continuing into Monday. Strong cold advection will allow for 850mb
temps to drop to near 0C by Sunday afternoon. The big concern for
Sunday will be the deep mixing behind the cold front which should
allow for surface dew points to drop well into the 20s across the
Piedmont and 30s closer to the shore. In addition, winds will be
gusty on Sunday. Do not expect any significant fire weather concerns
given the recent rains over the past few weeks, however Sunday will
be an abrupt change from what we've experienced over the past few
weeks. In addition, temperatures will be much chillier with highs on
Sunday and Monday only in the mid-upper 60s with lows in the 40s,
with some upper 30s possible over the VA piedmont and interior MD
eastern shore.
The next chance for rain will be late Monday Night into Tuesday as
the next system moves out of the TN valley and then off the
coast. This could be another soaking rain for the area as the latest
guidance suggests an extended period of isentropic lift ahead of the
parent short wave moving out of the Upper Midwest and Great Lakes.
Will go with likely POPs on Tuesday as the numerical guidance are in
fairly good agreement on rain for much of the day on Tuesday.
Overall temperatures will likely stay in the 60s again on Tuesday
due to the rain and cloud cover.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Overall flow pattern becomes more swly Tuesday night through
Wednesday as the upper low moves over the eastern Great Lakes, sfc
high pressure builds over the upper Midwest, and sfc low pressure
develops in the Carolinas within a weak thermal trough that
extends from the Delmarva to the Arklatex Region of the Gulf
Coast. The sfc high slides over the northeast CONUS Wednesday
night into Thursday which will help to shunt the thermal trough
and subsequent sfc low pressure farther south. Another (yet
weaker) upper low drops into the Midwest on Friday as a large
upper ridge builds/strengthens across the central CONUS.
Conditions for the upcoming week will continue to be cool, wet,
and mostly cloudy. Thunder chances are non-existent during this
time due to lack of any substantial forcing mechanisms, and
therefore am only carrying a chance of light rain showers with no
thunder mention. Precip does tend to shift swd by Friday with best
shower chances along/south of the VA/NC border.
Lows Monday night in the low-mid 50s nw to mid-upper 50s se. Highs
Tuesday in the upper 60s north to lower 70s south. Lows Tuesday
night through Thursday night generally in the 50s...lower 60s far
se VA/ne NC. Highs Wednesday through Friday in the 70s (upper 60s
beaches).
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conds and ideal flying conditions across terminals early this
afternoon. Do expect a brief period of deteriorating conditions as
a quick moving cool front crosses the region. Regional obs showing
any showers back in the mountains occurring from a vfr base
(mainly 4-8kft agl), which meshes well with the thinking of
convective allowing models thus far. Therefore, have kept terminal
ceilings in vfr range for the upcoming taf period, though some
brief vsby restrictions will be possible, most likely at RIC-SBY
and north. Breezy this afternoon ahead of the front, with w-sw
winds ~10-12kt gusting to around 20kt thru early evening. Best
chances for showers is between 20-01z at RIC/SBY/PHF...22-03z at
ORF/ECG. Kept to no more than vicinity thunder wording for now at
ECG, with areal coverage/duration of any tstms likely too low for
mention at this point, but did account for a brief period of
showers early evening.
Winds shift around to the W/NW post-frontal tonight, with a quickly
clearing sky late tonight and early Sunday. High pressure will
then build into and over the area thru Mon. VFR conditions
expected to persist throughout this period. Rain chances ramp back
up Tuesday morning, ahead of next system approaching from the TN
River valley. Associated boundary looks to, once again, become
stalled in the area through the midweek period, with rain chances
remaining elevated Wed/Thu.
&&
.MARINE...
Update...Additional adjustments made to SCA flags based solely on
wind gusts anticipated during tonight's nwly surge and a secondary
nw surge Sunday night. Please refer to the Marine Weather Message
(MWW) for further details.
Previous discussion...
A cold front is pushing offshore this morning with light sw-w
winds behind the front. Sub-SCA conds expected today as another
cold front approaches from the west. Winds ramp up to SCA
thresholds over the cstl wtrs/bay/sound/lwr james tonight
following the fropa. Seas/waves 2-4ft. Strong sfc hi pres starts
building in from the west Sunday...with 15-20 kt winds continuing
over the bay until Sun night when the sfc high moves into the Mid
Atlantic Region. The sfc hi remains in the vicinity into Mon/Tue...
leading to sub-SCA conds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.a
MARINE...Small Craft Advisory from 7 PM this evening to 10 AM EDT
Monday for ANZ630>632-634.
Small Craft Advisory from midnight tonight to 10 AM EDT Sunday
for ANZ633-654-656-658.
Small Craft Advisory from 7 PM this evening to 10 AM EDT
Sunday for ANZ638.
Small Craft Advisory from midnight tonight to 10 AM EDT Monday
for ANZ650-652.
&&
SYNOPSIS...AJZ/MRD
NEAR TERM...AJZ/MAM/MRD
SHORT TERM...AJZ/SAM/MRD
LONG TERM...BMD
AVIATION...MAS/MAM
MARINE...BMD/MASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 437 AM EDT SAT MAY 14 2016 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-150845- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 437 AM EDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MRD
The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
Damage to a roof on a barn occurred.
Trees were downed on power lines on Route 60 about 4 miles east of the courthouse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638867, 638869.